Hail, Delta
- When
- June 18, 4:05 PM EST
- Where
- Delta County, 4 mi N of Hyde
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.783, -87.200
Isolated thunderstorms forming along a cold front dropped large hail at points in Alger and Delta counties on the afternoon of the 18th. Heavy rain was also reported at a few locations in Delta and Menominee counties with some ponding of water on portions of Ludington Street in Escanaba.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Isolated thunderstorms forming along a cold front dropped large hail at points in Alger and Delta counties on the afternoon of the 18th. Heavy rain was also reported at a few locations in Delta and Menominee counties with some ponding of water on portions of Ludington Street in Escanaba.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 18, 2:56 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 356 PM EDT SUN JUN 18 2006 .DISCUSSION... MAIN FORECAST CONCERN ARE THE RECENT STORMS THAT HAVE POPPED UP AND THE CHANCES OF RAINFALL TONIGHT INTO MONDAY AND TUESDAY NIGHT INTO WEDNESDAY. CURRENT WEATHER...19Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED RIDGING ACROSS THE EAST COAST STATES...A TROUGH EXTENDING FROM EASTERN WISCONSIN INTO EASTERN TEXAS...ANOTHER TROUGH OVER NW ONTARIO INTO THE GRAND FORKS AREA...A RIDGE OVER SASKATCHEWAN AND ALBERTA AND A TROUGH OFF THE BRITISH COLUMBIA COAST. A FEW SHOWERS STILL PERSIST ACROSS THE FAR EASTERN U.P. ASSOCIATED WITH DPVA AHEAD OF THE EASTERN WISCONSIN TROUGH...HOWEVER MORE SUBSTANTIAL CONVECTION IS FARTHER TO THE SE OVER SE WISCONSIN AND LOWER MICHIGAN WHERE MORE DESTABILIZATION TOOK PLACE THIS MORNING. A FEW ISOLATED STORMS HAVE RECENTLY DEVELOPED IN THE CENTRAL U.P. ALONG A DRYLINE AND ON THE INTERSECTION OF THE DRYLINE AND LAKE BREEZE BOUNDARY. LAPS AND RUC SOUNDINGS FOR IMT INDICATE AROUND 1000 J/KG OF CAPE PRESENT WITH LITTLE IN THE WAY OF CIN...WHICH EXPLAINS WHY THESE STORMS POPPED UP. THE REST OF THE U.P. IS DRY WITH ONLY SOME DIURNAL CUMULUS CLOUDS THANKS TO A DRY SLOT PUNCHING IN AHEAD OF THE NW ONTARIO TROUGH. THE PARTLY SUNNY SKIES COMBINED WITH MIXING HAS HELPED TEMPERATURES RISE INTO THE LOW 80S. CLOUDS CONTINUE TO INCREASE THOUGH ACROSS THE MINNESOTA ARROWHEAD ASSOCIATED WITH THE NW ONTARIO TROUGH. SOME OF THE CEILINGS ARE IN THE MVFR OR EVEN AS LOW AS IFR. SCATTERED SHOWERS AND SPRINKLES HAVE BEEN OCCURRING UNDER THESE CLOUDS TOO PER OBSERVATIONS AND CANADIAN/DULUTH RADAR IMAGERY. FAIRLY COOL UNDER THE CLOUD DECK TOO WITH READINGS IN THE 60S. SKIES THEN CLEAR OUT ON THE NORTH END OF LAKE WINNIPEG. ALL OF THESE CLOUDS ARE ASSOCIATED WITH A 997MB LOW AT THE SURFACE. WESTERLY FLOW ON THE SOUTH SIDE OF THE LOW AND A TIGHT PRESSURE GRADIENT HAS HELPED HOUGHTON GUST TO 30 MPH. THIS EVENING...THE RECENT THUNDERSTORMS THAT HAVE POPPED UP MAY REQUIRE SOME WATCHING AS THE LAPS AND RUC SOUNDINGS INDICATE WET BULB ZERO HEIGHTS ARE BETWEEN 9500-10000 FT ASL...INDICATING THE POSSIBILITY FOR SOME SMALL HAIL. OTHERWISE...A CONTINUED CLEARING TREND IS EXPECTED AS COOLING FROM THE SUN SETTING HELPS DISSIPATE THE DIURNAL CUMULUS. TONIGHT...TROUGH OVER NW ONTARIO IS EXPECTED TO DROP SOUTHEASTWARD INTO UPPER MICHIGAN BY 12Z. THEREFORE ALL OF THE CLOUDS SHOULD ROTATE INTO UPPER MICHIGAN...WITH SKIES BECOMING COMPLETELY CLOUDY OVER THE WEST HALF BY MORNING. HAVE CONTINUED WITH A SCATTERED LIGHT SHOWERS OR SPRINKLES WORDING BASED ON WHAT IS GOING ON UPSTREAM... UT DEFINITELY NOT EXPECTING A LOT AS THERE IS VERY LITTLE IN THE WAY OF DYNAMICS OR MOISTURE. WITH THE INCREASING CLOUDS...TEMPERATURES WILL STAY UP TONIGHT IN THE MID TO UPPER 50S. HOWEVER...THESE READINGS SHOULD FEEL BETTER THAN LAST NIGHT SINCE THEY ARE ABOUT 10 DEGREES COOLER AND THE DEWPOINTS ARE PROGGED AROUND 15 DEGREES LOWER. MONDAY...UPPER TROUGH WILL CONTINUE ITS PROGRESS SOUTHEASTWARD AS RIDGING BUILDS ACROSS THE PLAINS. THEREFORE EXPECTING THE CLOUDS AND SCATTERED SHOWERS OR SPRINKLES TO TRANSLATE EASTWARD WITH IT. APPEARS THAT THE LOW CLOUDS MAY TRY TO HANG TOUGH OVER THE NORTH CENTRAL AND EASTERN U.P....SO TEMPERATURES THERE WILL PROBABLY NOT RISE MUCH...ESPECIALLY WITH A BREEZY NORTHWEST WIND BEHIND THE SURFACE TROUGH THAT CROSSES. APPEARS THAT SOME WARMING WILL BE ABLE TO OCCUR IN THE WESTERN U.P. DURING THE AFTERNOON AS CLOUDS CLEAR OUT...BUT THE NORTHWEST WIND BRINGING COOL AIR IN OFF LAKE SUPERIOR WILL LIKELY KEEP THIS WARMING TO A MINIMUM. HAVE FOLLOWED CLOSE TO MAV GUIDANCE FOR HIGHS SINCE IT PERFORMS WELL UNDER CLOUDY CONDITIONS. MONDAY NIGHT AND TUESDAY...NAM/GFS BOTH INDICATE A WEAK SHRTWV MOVING SE ACROSS WESTERN LAKE SUPERIOR DURING THE EVENING AND INTO THE EASTERN U.P. OVERNIGHT MONDAY NIGHT. IN FACT...THE NAM GENERATES SOME QPF WITH THIS FEATURE. HAVE DISCOUNTED THIS AT THE MOMENT GIVEN THAT THE AIRMASS IS DRYING OUT...ANY ISENTROPIC LIFT IS NEGLIGIBLE...AND THE BETTER DYNAMICAL FORCING LOOKS TO BE OFF IN NE ONTARIO. GFS/UKMET BOTH KEEP THINGS DRY...BUT THE GFS DOES HINT AT SOME INCREASE IN CLOUD COVER WITH THE WAVE. THEREFORE HAVE INCREASED CLOUD COVER SLIGHTLY AS THE SHRTWV CROSSES. SHOULD THIS SHRTWV COME THROUGH WITHOUT CLOUDS...TEMPERATURES WILL BECOME A CONCERN. NAM/GFS ALL INDICATE PRECIPITABLE WATER AROUND 0.50 INCH AND WITH THE LIGHT WINDS...TEMPERATURES COULD GET QUITE LOW. MAV COOP GUIDANCE INDICATES A LOW OF 39 FOR CHAMPION. HAVE NOT GONE THAT LOW YET BECAUSE OF THE EXPECTATION OF CLOUDS...BUT DID DROP LOWS INTO THE MID 40S. THE DRY AIR AND PLENTY OF SUNSHINE WILL HELP TEMPERATURES REBOUND QUICKLY ON TUESDAY...AND WITH 850MB TEMPS RISING TO AROUND 14C...SOME LOCATIONS IN THE INTERIOR WESTERN U.P. SHOULD REACH THE 80 DEGREE MARK. THERE DOES APPEAR TO BE SOME INCREASE IN CIRRUS DURING THE AFTERNOON IN THE WESTERN U.P. AS THE RIDGE AXIS MOVES OVER THE CENTRAL U.P....BUT IT SHOULDNT HINDER TEMPS TOO MUCH. TUESDAY NIGHT AND WEDNESDAY...UPPER TROUGH OFF THE BRITISH COLUMBIA COAST IS PROGGED TO BE LOCATED IN WESTERN NORTH DAKOTA/SW MANITOBA BY 00Z WED. WESTERLY FLOW SOUTH OF THE TROUGH...DOWNSLOPING OFF THE ROCKIES...WILL AID IN THE DEVELOPMENT OF LOW PRESSURE FROM CENTRAL NEBRASKA INTO WESTERN KANSAS WITH A WARM FRONT ACROSS SOUTHERN IOWA. GFS/NAM/UKMET ALL INDICATE BOTH THE LOW PRESSURE AREA AND WARM FRONT BEING PULLED NORTHWARD SOME AS THE UPPER TROUGH MOVES INTO NW ONTARIO AND NORTHERN MINNESOTA BY 12Z WED. IT IS LIKELY THAT AN MCS WILL FORM ON THIS WARM FRONT GIVEN THE LOW LEVEL JET THAT DEVELOPS AND IMPINGES ON THE FRONTAL BOUNDARY. ALL MODELS SHOW THE MCS...BUT PREFER THE UKMET IDEA OF KEEPING THE MAIN PORTION OF IT FARTHER SOUTH INTO CENTRAL/SOUTHERN WISCONSIN CLOSER TO THE INSTABILITY RATHER THAN THE FARTHER NORTH GFS/NAM. THEREFORE...HAVE KEPT POPS FAIRLY LOW FOR BOTH TUESDAY NIGHT AND WEDNESDAY WITH THE HIGHEST (40) ACROSS THE SOUTHERN U.P.. IT IS CONCEIVABLE THAT THE NORTHERN U.P. WILL NOT SEE ANYTHING OUT OF THIS...BUT UNTIL THE MODELS COME INTO BETTER AGREEMENT...WOULD PREFER TO LEAVE SOME CHANCE IN. AS FAR AS TEMPERATURES GO...TUESDAY NIGHT WILL BE WARMER THAN MONDAY NIGHT GIVEN THE INCREASING CLOUD COVER AHEAD OF ANY DEVELOPING MCS. WEDNESDAY IS TRICKY SINCE CLOUD COVER IS UNKNOWN AT THIS TIME...BUT IF SKIES CLEAR OUT...TEMPERATURES WILL LIKELY CLIMB INTO THE LOW 80S AS 850MB TEMPS REMAIN AROUND 14C. HAVE WENT JUST SLIGHTLY LOWER THAN THIS FOR THE FORECAST. EXTENDED (THURSDAY THROUGH SUNDAY)...OPERATIONAL MODELS AND 00Z GFS ENSEMBLES ARE IN VERY GOOD AGREEMENT INDICATING THE UPPER FLOW SWITCHING FROM ZONAL ON THURSDAY TO A WESTERN RIDGE AND EASTERN CANADA INTO THE GREAT LAKES/NORTHEAST U.S. TROUGH BY SUNDAY. THIS SCENARIO FAVORS DRY CONDITIONS AND SEASONABLE TEMPERATURES AWAY FROM THE GREAT LAKES SHORES. AS FAR AS THE DETAILS...A SHRTWV MOVING THROUGH THE ZONAL FLOW ACROSS NORTHERN LAKE SUPERIOR THURSDAY MORNING WILL HEAD OFF INTO QUEBEC...DRAGGING A SLOW MOVING COLD FRONT THROUGH THE CWA. THIS FRONT MAY BRING A FEW SHOWERS OR THUNDERSTORMS...BUT IT APPEARS THAT THE BETTER MOISTURE WILL BE FARTHER SOUTH NEAR I-80. SO ONLY LOW CHANCE POPS WILL BE IN THE FORECAST. TEMPERATURES SHOULD STILL BE ON THE WARM SIDE THOUGH ON THURSDAY SINCE 850MB TEMPS ARE PROGGED AROUND 14C. HIGH PRESSURE THEN BUILDS IN BEHIND THE FRONT WITH NORTHERLY WINDS BRINGING IN COOLER AND DRIER AIR INTO UPPER MICHIGAN. THERE ARE SOME DIFFERENCES IN THE AMOUNT OF COLD ADVECTION...WITH THE 06Z GFS INDICATING 850MB TEMPS FALLING TO 2-4C OVER LAKE SUPERIOR AT 18Z FRI WHEREAS THE 00Z ECMWF WOULD SUGGEST 6-8C. PREFER THE WARMER 00Z ECMWF SINCE THE GFS HAS A COLD BIAS IN THE EXTENDED. NONETHELESS...NORTHERLY WINDS WILL MAKE IT FEEL COOL ALONG LAKE SUPERIOR. 850MB TEMPS OF 6-8C SHOULD BE OVER THE U.P. ON SATURDAY. WITH HIGH PRESSURE OVERHEAD SATURDAY NIGHT...GOOD RADIATIONAL WILL SET UP...ALLOWING INLAND READINGS TO LIKELY GET QUITE COOL. MEX COOP GUIDANCE AT THE MOMENT IS ONLY IN THE MID TO UPPER 40S...BUT WOULD NOT BE SURPRISED IF IT TURNS OUT COOLER THAN THIS. TEMPERATURES SHOULD BEGIN TO WARM UP AWAY FROM THE LAKE BREEZED SHORELINE AREAS ON SUNDAY AS 850MB TEMPS RISE TO 8-10C...WARMEST IN THE WESTERN U.P.. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 420 PM EDT SUN JUN 18 2006 MIZ001>007-009>014-084-085-191200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 320 PM CDT SUN JUN 18 2006 /420 PM EDT SUN JUN 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND MONDAY ISOLATED THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN EAST OF A LINE FROM MARQUETTE TO IRON MOUNTAIN WILL END THIS EVENING. SOME SMALL HAIL AND BRIEF HEAVY RAIN IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ALONG THE WISCONSIN BORDER TUESDAY EVENING...THEN ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN AFTER MIDNIGHT TUESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... ANY HAIL AND RAIN REPORTS FROM THE STORMS THIS EVENING WOULD BE GREATLY APPRECIATED. LSZ221-241>248-263-264-191200- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 320 PM CDT SUN JUN 18 2006 /420 PM EDT SUN JUN 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT AND MONDAY ISOLATED THUNDERSTORMS BETWEEN MARQUETTE AND GRAND MARAIS WILL END THIS EVENING. SOME SMALL HAIL AND BRIEF HEAVY RAIN IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR TUESDAY EVENING...THEN ACROSS ALL OF LAKE SUPERIOR AFTER MIDNIGHT TUESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... ANY HAIL AND RAIN REPORTS FROM THE STORMS THIS EVENING WOULD BE GREATLY APPRECIATED. LMZ221-248-262-191200- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 420 PM EDT SUN JUN 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT AND MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE OVER NORTHERN LAKE MICHIGAN AFTER MIDNIGHT TUESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 435 PM EDT SUN JUN 18 2006 MIZ012-013-182115- DELTA-MENOMINEE- 435 PM EDT SUN JUN 18 2006 ...SIGNIFICANT WEATHER ALERT FOR DELTA AND MENOMINEE COUNTIES UNTIL 515 PM EDT (415 PM CDT)... AT 431 PM EDT (331 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA BRANCHE...OR 22 MILES WEST OF ESCANABA...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY RAIN AND FREQUENT LIGHTING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LA BRANCHE...WHITNEY...CORNELL AND BRAMPTON. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. AJ
The Marquette radar (KMQT), 87 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
3 heavy rain, 2 hail. Local standard time, as filed.
Brief heavy rain caused ponding of water near the 1200 block of Ludington Street.
Hail observed near the junction of Highways H-15 and H-58 in Van Meer.
1.12 inches of rain was measured in the town of Wallace over a 20-minute period.
0.55 inches of rain fell in 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521475, 5521479, 5521476, 5521477, 5521478.